Drug Induced Methemoglobinemia

DOI: 10.4236/ojanes.2013.33032   PDF   HTML     4,164 Downloads   6,335 Views  

Abstract

The normal presentation of a patient with a drug induced methemoglobinemia is a low pulse oximetry (SpO2) reading, usually in the mid 80% range, while having a very high PaO2 on an arterial blood gas (ABG)1. We present a case where the initial ABG showed a very high PaO2 and a metabolic alkalosis while the SpO2 fluctuated (85%- 99%). Those findings combined with hemodynamic instability complicated the diagnosis and delayed optimal care.

Share and Cite:

M. Cobas, H. Olivera, G. Soto and T. Fuhrman, "Drug Induced Methemoglobinemia," Open Journal of Anesthesiology, Vol. 3 No. 3, 2013, pp. 140-142. doi: 10.4236/ojanes.2013.33032.

Conflicts of Interest

The authors declare no conflicts of interest.

References

[1] S. J. Barker, K. K. Tremper and J. Hyatt, “Effects of Methemoglobinemia on Pulse Oximetry and Mixed Venous Oximetry,” Anesthesiology, Vol. 70, No. 1, 1989, pp. 112-117.
[2] J. Guay, “Methemoglobinemia Related to Local Anesthestics: A Summary of 242 Episodes,” Anesthesia Analgesia, Vol. 108, No. 3, 2009, pp. 837-845.
[3] E. Annabi and S. J. Barker, “Severe Methemoglobinemia Detected by Pulse Oximetry,” Anesthesia Analgesia, Vol. 108, No. 3, 2009, pp. 898-899.

  
comments powered by Disqus

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.